Alert archive / Wisconsin / Special Weather Statements in 2016
Special Weather Statement, NWS La Crosse, WI
NWS La Crosse, WI issued this special weather statement at Jul 20, 2016, 10:18 AM CDT for Crawford County, Grant County, Richland County, Wisconsin. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2016, 10:18 AM CDT (15:18 UTC)
- Expired
- Jul 20, 2016, 11:00 AM CDT
- In force
- 42 min
- Issued by
- NWS La Crosse, WI
Counties Crawford County, WI, Grant County, WI, Richland County, WI
The radar
The La Crosse radar (KARX), 90 km from the middle of the area, began a volume at 15:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 3.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 143 J/kg
- Mixed-layer CIN
- -185 J/kg
- Mixed-layer LCL
- 948 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
568
WWUS83 KARX 201518
SPSARX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1018 AM CDT WED JUL 20 2016
WIZ054-055-061-201600-
RICHLAND-CRAWFORD-GRANT-
1018 AM CDT WED JUL 20 2016
...SCATTERED THUNDERSTORMS ACROSS SOUTHWEST WISCONSIN...
AT MID MORNING SCATTERED THUNDERSTORMS WERE DROPPING BRIEF HEAVY
RAIN AND PRODUCING FREQUENT LIGHTNING AS THEY MOVED ACROSS SOUTHWEST
WISCONSIN.
IF YOU HAVE OUTDOOR PLANS OR WORKING OUTDOORS THROUGH THE LUNCH HOUR
IN THIS PART OF THE STATE...TAKE SHELTER WHEN STORMS APPROACH AND DO
NOT TAKE RISKS WITH THE LIGHTNING THREAT.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4264 9071 4269 9095 4275 9107 4288 9110
4291 9114 4307 9118 4313 9118 4326 9106
4332 9111 4335 9121 4342 9120 4342 9068
4355 9067 4355 9019 4317 9019 4321 9029
4320 9043 4251 9043 4251 9064
TIME...MOT...LOC 1513Z 240DEG 49KT 4321 9065
$$
SHEAWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Jul 20, 6:23 AM CDT, 3 hours 55 minutes earlier.
Area forecast discussion, Jul 20, 6:23 AM CDT, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
623 AM CDT WED JUL 20 2016
.SHORT TERM...(Today and tonight)
Issued at 305 AM CDT Wed Jul 20 2016
Primary concern today is convective potential, but also watching
temperature trends in the short and long term.
07z surface analysis shows ridging from IL up into northern MN,
with low pressure over the western Dakotas. Southerly flow through
the forecast area, with dewpoints in the 60s and lower 70s. Were
watching for the potential for convection overnight, some of which
could lead to Flash Flooding given the warm cloud depths and
available deeper column moisture. Things had been slow up through
2 am, but things are beginning to change. In the last hour, radars
are now starting to show anomalous propagation. Plus, satellite
fog enhancement imagery showing an expanding ACCAS field over
central MN, and that has now translated into convection. This is
the long-awaited convection that many of the models have been
suggesting for hours. Will have to watch trends on these. With the
delay in development, was losing confidence in the need for the
Flash Flood Watch. May still have to eventually cancel it if the
convection does not continue on an upscale trend and start
propagating south.
Outside of the convective threat, should see a continued warming
trend today as southerly flow continues under the building ridge.
850 mb temperatures build into the mid-20s Celsius, leading to
highs in the 85-90 range. With dewpoints in the 70s, should see
heat index values today into the 90s. A few spots over the western
areas could get near 100, but the more significant heat comes
tomorrow.
.LONG TERM...(Thursday through Tuesday)
Issued at 305 AM CDT Wed Jul 20 2016
850 mb temps rise into the upper 20s to near 30 Celsius by
Thursday afternoon, ahead of the cold front that is dropping south
through MN as a result of the short wave tracking across southern
Canada and flattening the ridge. Expecting this to lead to highs
well into the 90s across the forecast area. With dewpoints well
into the 70s, this combination will likely lead to heat index
values in the 105-110 range in places. Thinking we will be in need
of a Heat Advisory on Thursday. However, there are a couple of
things that lead to hanging onto the Watch for now: The front is
forecast to drop into the area during the late afternoon, which is
faster than previous forecasts, and the trend has been faster.
Several models are also now indicating that some convection will
be seen near this front. Model soundings do show a lot of elevated
instability above the cap, but there is a lot of CIN to overcome
before anything could happen. With the uncertainty, will hold with
the Watch for a bit longer. Our messaging is out there that it
will be hot, so this should not be a big deal waiting. This plays
into Friday as well. Temps will only fall into the muggy mid 70s
Thursday night, but Friday highs will depend on the frontal
position. Feel the models are pushing the front too far south as a
result of the convection. If it doesn't happen, Friday could still
be rather steamy again. But with so many models indicating this,
opted to add some low rain chances just in case.
Another potent short wave trough traverses the international
border region for the weekend, bringing a better chance for rain.
Maintained higher rain chances as a result. Temperatures look to
be more in the normal range from the weekend into early next week.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 623 AM CDT Wed Jul 20 2016
Scattered thunderstorms are expected across the area today and
they could impact the TAF sites. Periods of heavy rainfall and
lightning would be the main concern at the TAF sites with IFR
conditions possible at times. Showers and storms will end by this
evening then we could see the potential for some weak low level
wind shear, depending on if surface winds become lighter. At this
time it appears that surface winds will stay high enough to not
reach LLWS criteria. Will continue to monitor surface wind trends
closely. Otherwise, plan on VFR conditions through the overnight
hours.
&&
.HYDROLOGY...
Issued at 346 AM CDT Wed Jul 20 2016
Despite the support for heavy rainfall potential with deep warm
cloud depth and PW of 2 inches, the atmosphere just can't seem to
find a good focus to overcome the strengthening warm layer cap.
The only radar returns to this point has been some light showers.
Do not anticipate this increasing in coverage enough to justify
the need for a Flood Watch any longer, so we will cancel it.
&&
.ARX Watches/Warnings/Advisories...
WI...Excessive Heat Watch from Thursday morning through Friday
evening for WIZ017-029-032>034-041>044-053>055-061.
MN...Excessive Heat Watch from Thursday morning through Friday
evening for MNZ079-086>088-094>096.
IA...Excessive Heat Watch from Thursday morning through Friday
evening for IAZ008>011-018-019-029-030.
&&
SHORT TERM...MW
LONG TERM...MW
AVIATION...WETENKAMP
HYDROLOGY...MWHazardous weather outlook, Jul 20, 4:35 AM CDT, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 435 AM CDT WED JUL 20 2016 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034- 041>044-053>055-061-211200- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON- CRAWFORD-RICHLAND-GRANT- 435 AM CDT WED JUL 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE TODAY. THE MAIN THREAT WILL BE LOCALLY HEAVY RAINFALL. THE AFTERNOON HEAT INDEX WILL RISE INTO THE 90S TODAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HEAT INDEX VALUES OF 100 TO 115 ARE EXPECTED THURSDAY AFTERNOON... AND FROM 95 TO 100 FRIDAY AFTERNOON. AN EXCESSIVE HEAT WATCH IS IN EFFECT. THERE IS A CHANCE FOR ISOLATED THUNDERSTORMS FROM THURSDAY NIGHT THROUGH FRIDAY NIGHT. THE MAIN CONCERN WITH THESE WOULD BE HEAVY RAINFALL. BUT A BETTER CHANCE FOR STORMS WILL BE SATURDAY AND SATURDAY NIGHT. IN ADDITION TO LOCALLY HEAVY RAINFALL...SOME OF THOSE STORMS COULD PRODUCE HAIL AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. WIZ017-029-211200- TAYLOR-CLARK- 435 AM CDT WED JUL 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE TODAY. THE MAIN THREAT WILL BE LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HEAT INDEX VALUES OF 95 TO 105 ARE EXPECTED THURSDAY AFTERNOON. AN EXCESSIVE HEAT WATCH IS IN EFFECT. THERE IS A CHANCE FOR ISOLATED THUNDERSTORMS FROM THURSDAY NIGHT THROUGH FRIDAY NIGHT. THE MAIN CONCERN WITH THESE WOULD BE HEAVY RAINFALL. BUT A BETTER CHANCE FOR STORMS WILL BE SATURDAY AND SATURDAY NIGHT. IN ADDITION TO LOCALLY HEAVY RAINFALL...SOME OF THOSE STORMS COULD PRODUCE HAIL AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. MW
In the hours before
Special weather statement, Jul 20, 10:18 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1018 AM CDT WED JUL 20 2016
WIZ054-055-061-201600-
RICHLAND-CRAWFORD-GRANT-
1018 AM CDT WED JUL 20 2016
...SCATTERED THUNDERSTORMS ACROSS SOUTHWEST WISCONSIN...
AT MID MORNING SCATTERED THUNDERSTORMS WERE DROPPING BRIEF HEAVY
RAIN AND PRODUCING FREQUENT LIGHTNING AS THEY MOVED ACROSS SOUTHWEST
WISCONSIN.
IF YOU HAVE OUTDOOR PLANS OR WORKING OUTDOORS THROUGH THE LUNCH HOUR
IN THIS PART OF THE STATE...TAKE SHELTER WHEN STORMS APPROACH AND DO
NOT TAKE RISKS WITH THE LIGHTNING THREAT.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4264 9071 4269 9095 4275 9107 4288 9110
4291 9114 4307 9118 4313 9118 4326 9106
4332 9111 4335 9121 4342 9120 4342 9068
4355 9067 4355 9019 4317 9019 4321 9029
4320 9043 4251 9043 4251 9064
TIME...MOT...LOC 1513Z 240DEG 49KT 4321 9065
SHEAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 11:20 AM CDT | Areal Flood Advisory | ARX | Grant, Richland | 3 hr |
| Jul 20, 11:32 AM CDT | Excessive Heat Warning | ARX | Adams, Buffalo, Clark, Crawford, Grant, Jackson and 7 more | 55 hr |
Nearby
Special Weather Statements in Wisconsin, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.